Virginia, 2008

Hail and Damaging Winds in Virginia, June 16, 2008

June 16, 2008 · NWS AKQ · 22 events in 14 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 16, 2:00 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN
SLOWLY CROSS THE AREA THROUGH TUE. HIGH PRESSURE WILL BUILD INTO
THE REGION FROM THE WEST WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CNVTN ONGOING/DVLPG N AND NW OF FA ATTM...W/ WATCHES FM SRN NJ/DE
ACRS NRN VA INTO WV. LTL OR NO CNVTN SO FAR S OF THOSE AREAS. BEST
CAPE/SHR PASS BY N OF FA THIS EVE...PTNTLLY BRUSHING FAR NRN 1/4
CTYS OF FA...WHL ONLY XPCTG ISLTD/SCTD CNVTN ELSW (DUE TO HTG/LCL
SFC BASED TRIGGERS). DWPTS IN THE UPR 50S/LWR 60S ALG/W OF
I95...60S TO THE E/CST. THREAT FOR SVR CONTS TO BE ACRS FAR NRN
CTYS IN FA THIS EVE...THREATS GSTY WNDS/HAIL. XPCTG ONLY SCTD
LINGERING CNVTN LTR TNGT. LO TEMPS GENLY IN THE 60S TO LWR 70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
COOLING TREND THROUGH MIDWEEK. SFC FNTL BNDRY TO GRDLY PUSH SE
THROUGH CNTRL (TUE MRNG)/SE VA AND NE NC (TUE AFTN/EVE). FNTS TEND
TO BE A LTL SLOER THAN THE MDLS MVG SE THROUGH FA AT THIS TIME OF
YR...PTNTL FOR ISLTD/SCTD CNVTN SE 1/3 B4 FNT IS SUFFICIENTLY SE
THROUGH FA. DRYING AMS TAKES HOLD TUE NGT...CONTS THROUGH THU.
BROAD TROUGH ALOFT SETS UP ACRS NE QTR OF CONUS...LEADING TO TEMPS
AVGG AOB. LO TEMPS THROUGH PD IN THE 50S TO MID 60S. HI TEMPS IN
THE 70S TO LWR 80S. PCPN CHCS QUITE LO FM TUE NGT THROUGH THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPR TROF DOMINATED ALOFT DURING THE EXTENDED PERIOD. FOR THE MOST
PART...THIS SHOULD RELATE TO TEMPS AROUND OR SLGTLY BELOW NORMAL.
BIGGEST ISSUE WILL BE WHETHER OR NOT PRECIP WILL OCCUR THIS COMING
WEEKEND. BOTH 00Z GFS AND ECMWF SUGGESTED SOME SHWR/TSTM ACTIVITY
COULD BE EXPECTED THIS WEEKEND. HWVR...12Z GFS NOW SUGS THIS ACTVTY
WILL REMAIN TO OUR SOUTH...AND THE MID ATLANTIC COULD BE LEFT HIGH
AND DRY. FOR NOW...WILL CONTINUE WITH EARLIER IDEA THAT SOME PCPN IS
POSSIBLE SAT/SUN...BUT THIS CAN BE ADJUSTED AS TIME GOES ON. GIVEN
LAST 3-4 WEEKS OF DRY WEATHER...WOULD NOT BE SURPRISED IF WEEKEND
ENDS UP DRY...OR AT LEAST WITH PCPN LIMITED TO SRN/SERN CWA.
CYCLONIC FLOW AROUND UPR TROF MAY PROVIDE POTENTIAL FOR SCT
SHWRS/TSTMS EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
RIC/SBY/PHF LOOK TO STAY NW OF ANY SMOKE PLUMES...WHILE ECG/ORF WILL
BE DEALING WITH OCCASIONAL IFR CONDITIONS LATE THIS AFTN THROUGH
TONIGHT WITH SMOKE. AS FOR CONVECTION...SCTD TSTMS PRIMARILY ACRS
THE NORTHERN AREAS (SBY) WILL MAKE FOR TEMPO IFR VSBYS POSSIBLE IN
HVY RAIN MAINLY 22Z THROUGH 05Z (POSSIBLE BUT LESS LIKELY FOR
REMAINDER OF CWA).

WINDS TURN WNW ON TUESDAY...SMOKE SHOULD CLEAR OUT AFTER 12-15Z.

DRY/VFR CONDS WED/THU.

&&

.MARINE...
BY AND LARGE...NEXT 5 DAYS WILL BE CHARACTERIZED BY DECENT BOATING
CONDITIONS. BIGGEST CONCERN IN THE SHORT TERM WILL TSTMS NEXT 12-24
HOURS...AND POTENTIAL INCREASE IN WINDS THIS AFTERNOON AND EVENING
TO NEAR SCA CRITERIA ON THE BAY. SOUTH WINDS EXPECTED TO INCREASE
THROUGH 22Z ACROSS THE BAY...AND COULD APPROACH SCA CRITERIA BEFORE
SUNSET. HAVE CURRENTLY NOT GONE AS STRONG AS LOCAL WRF MODEL...BUT
WOULD NOT BE SURPRISED IF WINDS GET CLOSE TO 20 KTS.

WINDS SHOULD REMAIN BLO SCA CRITERIA AFTER TNGT...AS NO STG FNTS
CROSS REGION...AND GRADIENT REMAINS RELATIVELY WEAK.

&&

.FIRE WEATHER...
WILDFIRES NEAR THE VA/NC BORDER ACRS FAR SRN SUFFOLK AND ACRS
TYRRELL/HYDE CNTIES WILL LIKELY BURN FOR SEVERAL DAYS.

CONT SMOKE ADVSRY THIS EVE...FNTL BNDRY WILL SAG SOUTHWARD LTR
TNGT THROUGH TUE MRNG NORTH OF THE FIRES. UNFORTUNATELY FNT IS VRY
SLO TO PUSH S THROUGH XTRM SE VA/CSTL NE NC TUE AFTN/EVE...(MAKING
WIND DIRECTION FCST/SMOKE DISPERSION TRICKY)...B4 PUSHING OUT TO
SEA.

&&

.CLIMATE...
WITH TEMPS REACHING (AT LEAST) 90F SO FAR TDA...RICHMOND HAS NOW HAD
13 CONSECUTIVE DAYS WITH HIGHS OF 90F OR GREATER. THIS IS THE
LONGEST SUCH STREAK THAT BEGAN PRIOR TO JUNE 15TH...AND TIES THE
LONGEST STREAK FOR THE MONTH OF JUNE SET IN 1943 (16-28TH). MDL
GUID TEMPS HV HI TEMP IN THE UPR 80S TUE...(LIKE YESTERDAY - SUNDAY
THOUGH)...90 NOT TOTALLY IMPOSSIBLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...DENSE SMOKE ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ095-
     097-098.
MARINE...NONE.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...WRS
AVIATION...LKB
MARINE...WRS
FIRE WEATHER...LKB
CLIMATE...AKQ
Hazardous weather outlook, Jun 16, 11:29 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1229 PM EDT MON JUN 16 2008

MDZ021>025-NCZ012-013-030-VAZ048-049-060>083-085-087>090-092-093-099-
171630-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-ACCOMACK-
1229 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON...AND
WILL CONTINUE INTO TONIGHT. THERE IS A MODERATE RISK OF SEVERE
WEATHER NORTH OF A FARMVILLE TO RICHMOND TO WALLOPS ISLAND
LINE...WITH A SLIGHT RISK SOUTH TO NEAR THE NORTH CAROLINA
VIRGINIA BORDER. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ014>017-031-032-102-VAZ084-086-091-094-096-100-171630-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-
SUFFOLK-NORTHAMPTON VA-
1229 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND
THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AREAS OF SMOKE MAY REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF
SMOKE MAY REDUCE VISIBILITIES AND POSSIBLY PRODUCE POOR AIR
QUALITY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-097-098-171630-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
1229 PM EDT MON JUN 16 2008

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

DENSE SMOKE ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY
LATE THIS AFTERNOON AND INTO TONIGHT. STORMS MAY CONTAIN STRONG
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AREAS OF SMOKE MAY REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-650-652-670-171630-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-
1229 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631>633-654-656-658-171630-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1229 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR
QUALITY AT TIMES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON
INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ALB/LKB

In the hours before

Special weather statement, Jun 16, 2:01 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT MON JUN 16 2008

VAZ049-161945-
LOUISA VA-
301 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORM TO MOVE ACROSS EXTREME NORTHERN PORTIONS OF
LOUISA COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL ORANGE COUNTY...OR ABOUT 20
MILES NORTHWEST OF LOUISA...MOVING EAST AT 31 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR VAWTER CORNER AT 325 PM EDT...WARES
CROSSROADS AT 340 PM EDT.

SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE FAR
NORTHERN PORTIONS OF THE COUNTY.

BROWN

The radar

The Sterling radar (KLWX), 107 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Louisa

When
June 16, 2:42 PM EST
Where
Louisa County, 0.69 mi N of Blue Ridge Shrs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.110, -78.030

Penny to nickel size hail was reported.

Hail, Louisa

When
June 16, 3:05 PM EST
Where
Louisa County, 1.77 mi ESE of Cutalong
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
38.110, -78.190

Silver dollar size hail was reported.

Thunderstorm Wind, Louisa

When
June 16, 3:40 PM EST
Where
Louisa County, Wares Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.080, -77.880

Numerous large trees were downed along Highway 669.

Thunderstorm Wind, Louisa

When
June 16, 3:55 PM EST
Where
Louisa County, 1.49 mi NNW of Bumpass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.990, -77.740

Numerous trees were downed along Highway 652 just north of Bumpass.

Thunderstorm Wind, Caroline

When
June 16, 4:15 PM EST
Where
Caroline County, 1.29 mi WNW of Ruther Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.930, -77.490

Numerous trees were downed in Carmel Church.

Hail, Caroline

When
June 16, 4:15 PM EST
Where
Caroline County, 0.54 mi E of Ladysmith
Measured
0.88 in hail
Reported by
Public
Coordinates
38.020, -77.510

Nickel size hail was reported.

Thunderstorm Wind, King and Queen

When
June 16, 4:50 PM EST
Where
King and Queen County, 0.55 mi W of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.800, -77.060

Numerous trees were downed.

Thunderstorm Wind, Hanover

When
June 16, 4:50 PM EST
Where
Hanover County, 0.69 mi S of Negro Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.810, -77.600

Trees were downed.

Thunderstorm Wind, Essex

When
June 16, 4:55 PM EST
Where
Essex County, 0.88 mi SE of Dunbrooke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.890, -76.960

Several trees were downed in the central portions of the county.

Thunderstorm Wind, Richmond (C)

When
June 16, 5:00 PM EST
Where
Richmond (C) County, 3.53 mi NW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.590, -77.490

Numerous trees were downed and snapped in half near the intersection of Staples Mill Road and Bethlehem Road.

Thunderstorm Wind, Richmond (C)

When
June 16, 5:04 PM EST
Where
Richmond (C) County, 1.76 mi SW of Richmond
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.530, -77.470

An estimated wind gust of 70 mph was reported in Church Hill.

Thunderstorm Wind, Richmond (C)

When
June 16, 5:05 PM EST
Where
Richmond (C) County, 1.1 mi W of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.550, -77.470

Numerous trees were downed across the city of Richmond.

Thunderstorm Wind, King and Queen

When
June 16, 5:20 PM EST
Where
King and Queen County, 2.07 mi N of King & Queen Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.700, -76.880

Numerous trees were downed.

Thunderstorm Wind, King and Queen

When
June 16, 5:26 PM EST
Where
King and Queen County, 1.38 mi N of Mascot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.650, -76.720

Numerous trees were downed.

Thunderstorm Wind, New Kent

When
June 16, 5:30 PM EST
Where
New Kent County, 1.78 mi WNW of Tallysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.530, -77.100

Trees were downed.

Thunderstorm Wind, Charles City (C)

When
June 16, 5:30 PM EST
Where
Charles City (C) County, 1.3 mi WSW of Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.360, -77.170

Two trees were downed on Route 658.

Hail, Middlesex

When
June 16, 5:35 PM EST
Where
Middlesex County, 0.69 mi N of Hardyville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.560, -76.380

Nickel size hail was reported.

Thunderstorm Wind, Accomack

When
June 16, 6:36 PM EST
Where
Accomack County, 0.88 mi NE of Belle Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.560, -75.820

Power lines were downed.

Thunderstorm Wind, Nottoway

When
June 16, 8:45 PM EST
Where
Nottoway County, 0.55 mi W of Mutt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.180, -78.190

Tree was downed on Highway 723 between Burkeville and Nottoway.

Thunderstorm Wind, Dinwiddie

When
June 16, 9:30 PM EST
Where
Dinwiddie County, 2.07 mi N of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.230, -77.480

Tree was downed on Highway 36.

Hail, Chesapeake (C)

When
June 16, 11:24 PM EST
Where
Chesapeake (C) County, 0.55 mi E of Gilmerton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.770, -76.310

Public reported mainly dime size hail, but a few stones were estimated to be the size of nickels.

Thunderstorm Wind, Virginia Beach (C)

When
June 16, 11:37 PM EST
Where
Virginia Beach (C) County, 2.07 mi N of Londonbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.860, -76.050

Large tree was downed on Great Neck Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118213, 118211, 118209, 118208, 118224, 118227, 118217, 118218, 118220, 118201, 118200, 118202, 118216, 118214, 118205, 118238, 118206, 118230, 118204, 118222, 118203, 118199.